Format

Send to:

Choose Destination
See comment in PubMed Commons below
BMJ Case Rep. 2012 Dec 19;2012. pii: bcr2012006907. doi: 10.1136/bcr-2012-006907.

Euforia-induced acute hepatitis in a patient with scleroderma.

Author information

  • 1Division of Rheumatology, Department of Medicine, University of Puerto Rico Medical Sciences Campus, San Juan, Puerto Rico.

Abstract

Euforia, a supplement containing a variety of natural ingredients, is widely used as an antioxidant and anti-inflammatory formula. It is not approved by the US Food and Drug Administration and its side effects are unknown. We report a 45-year-old woman with limited systemic sclerosis who presented with jaundice and marked elevation of serum transaminases. One month before, she started taking Euforia juice. A liver biopsy disclosed submassive hepatocellular necrosis with histopathological changes consistent with toxic hepatitis. The patient's symptoms resolved with cessation of Euforia. Six months later, she persisted with abnormal liver function tests, but these resolved 18 months after discontinuation of Euforia. The mechanism by which Euforia causes liver injury is unknown. Some ingredients contained in this supplement (green tea, Aloe vera, noni and goji) are linked to hepatic injury. To our knowledge, this is the first report of hepatotoxicity associated with Euforia.

PMID:
23257938
[PubMed - indexed for MEDLINE]
PMCID:
PMC4544356
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk